Algebra & Number Theory

K3 surfaces with Picard rank 20

Matthias Schütt

Full-text: Open access

Abstract

We determine all complex K3 surfaces with Picard rank 20 over . Here the Néron–Severi group has rank 20 and is generated by divisors which are defined over . Our proof uses modularity, the Artin–Tate conjecture and class group theory. With different techniques, the result has been established by Elkies to show that Mordell–Weil rank 18 over is impossible for an elliptic K3 surface. We apply our methods to general singular K3 surfaces, that is, those with Néron–Severi group of rank 20, but not necessarily generated by divisors over .

Article information

Source
Algebra Number Theory, Volume 4, Number 3 (2010), 335-356.

Dates
Received: 21 July 2009
Revised: 14 November 2009
Accepted: 31 December 2009
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.ant/1513729527

Digital Object Identifier
doi:10.2140/ant.2010.4.335

Mathematical Reviews number (MathSciNet)
MR2602669

Zentralblatt MATH identifier
1190.14034

Subjects
Primary: 14J28: $K3$ surfaces and Enriques surfaces
Secondary: 11F11: Holomorphic modular forms of integral weight 11G15: Complex multiplication and moduli of abelian varieties [See also 14K22] 11G25: Varieties over finite and local fields [See also 14G15, 14G20] 11R29: Class numbers, class groups, discriminants

Keywords
singular K3 surface Artin–Tate conjecture complex multiplication modular form class group

Citation

Schütt, Matthias. K3 surfaces with Picard rank 20. Algebra Number Theory 4 (2010), no. 3, 335--356. doi:10.2140/ant.2010.4.335. https://projecteuclid.org/euclid.ant/1513729527


Export citation

References

  • M. Artin and H. P. F. Swinnerton-Dyer, “The Shafarevich–Tate conjecture for pencils of elliptic curves on $K3$ surfaces”, Invent. Math. 20 (1973), 249–266.
  • F. Beukers and H. Montanus, “Explicit calculation of elliptic fibrations of $K3$-surfaces and their Belyi-maps”, pp. 33–51 in Number theory and polynomials, edited by J. McKee and C. Smyth, London Math. Soc. Lecture Note Ser. 352, Cambridge Univ. Press, Cambridge, 2008.
  • N. D. Elkies, “The maximal Mordell–Weil rank of an elliptic K3 surface over $\Q(t)$”, talk at conference on Birational Automorphisms of Compact Complex Manifolds and Dynamical Systems at nagoya university, 28 August 2007.
  • N. D. Elkies, “Mordell–Weil generators for singular Shioda–Inose surfaces over $\Q$”, preprint, 2008, http://www.math.harvard.edu/~elkies/K3_20SI.html.
  • N. D. Elkies, “Shimura curve computations via K3 surfaces of Néron–Severi rank at least 19”, pp. 196–211 in Algorithmic number theory, edited by A. J. van der Poorten and A. Stein, Lecture Notes in Comput. Sci. 5011, Springer, Berlin, 2008.
  • N. D. Elkies and M. Schütt, “K3 surfaces and modular forms”, preprint, 2008.
  • M. Hall, Jr., “The Diophantine equation $x\sp{3}-y\sp{2}=k$”, pp. 173–198 in Computers in number theory (Oxford, 1969), edited by A. O. L. Atkin and B. J. Birch, Proc. Sci. Res. Council Atlas Sympos. 2, Academic Press, London, 1971.
  • K. Hulek and H. A. Verrill, “On the motive of Kummer varieties associated to $\Gamma\sb 1(7)$”, J. Math. Kyoto Univ. 45:4 (2005), 667–681. supplement to R. Livné and N. Yui, “The modularity of certain non-rigid Calabi–Yau threefolds”, J. Math. Kyoto Univ. 45:4 (2005), 645–665.
  • H. Inose, “Defining equations of singular $K3$ surfaces and a notion of isogeny”, pp. 495–502 in Proceedings of the International Symposium on Algebraic Geometry (Kyoto, 1977), edited by M. Nagata, Kinokuniya Book Store, Tokyo, 1978.
  • Q. Liu, D. Lorenzini, and M. Raynaud, “On the Brauer group of a surface”, Invent. Math. 159:3 (2005), 673–676.
  • R. Livné, “Motivic orthogonal two-dimensional representations of ${\rm Gal}(\overline {\bf Q}/\bold Q)$”, Israel J. Math. 92:1-3 (1995), 149–156.
  • J. S. Milne, “On a conjecture of Artin and Tate”, Ann. of Math. $(2)$ 102:3 (1975), 517–533. See also his addendum to this article at http://www.jmilne.org/math/articles/add/addendaA.pdf.
  • R. Miranda and U. Persson, “On extremal rational elliptic surfaces”, Math. Z. 193:4 (1986), 537–558.
  • I. I. Piatetskiĭ-Shapiro and I. R. Shafarevich, “Torelli's theorem for algebraic surfaces of type ${\rm K}3$”, Izv. Akad. Nauk SSSR Ser. Mat. 35 (1971), 530–572. In Russian.
  • K. A. Ribet, “Galois representations attached to eigenforms with Nebentypus”, pp. 17–51 in Modular functions of one variable (Bonn, 1976), edited by J.-P. Serre and D. B. Zagier, Lecture Notes in Math. 601, Springer, Berlin, 1977.
  • M. Schütt, Hecke eigenforms and the arithmetic of singular K3 surfaces, dissertation, Universität Hannover, 2006.
  • M. Schütt, “Elliptic fibrations of some extremal $K3$ surfaces”, Rocky Mountain J. Math. 37:2 (2007), 609–652.
  • M. Schütt, “Fields of definition of singular $K3$ surfaces”, Commun. Number Theory Phys. 1:2 (2007), 307–321.
  • M. Schütt, “Arithmetic of a singular $K3$ surface”, Michigan Math. J. 56:3 (2008), 513–527.
  • M. Schütt, “CM newforms with rational coefficients”, Ramanujan J. 19:2 (2009), 187–205.
  • M. Schütt and A. Schweizer, “On the uniqueness of elliptic K3 surfaces with maximal singular fibre”, preprint, 2007.
  • M. Schütt and J. Top, “Arithmetic of the $[19,1,1,1,1,1]$ fibration”, Comment. Math. Univ. St. Pauli 55:1 (2006), 9–16.
  • I. R. Shafarevich, “On the arithmetic of singular $K3$-surfaces”, pp. 103–108 in Algebra and analysis (Kazan, 1994), edited by M. M. Arslanov et al., de Gruyter, Berlin, 1996.
  • I. Shimada, “Transcendental lattices and supersingular reduction lattices of a singular $K3$ surface”, Trans. Amer. Math. Soc. 361:2 (2009), 909–949.
  • T. Shioda, “On the Mordell–Weil lattices”, Comment. Math. Univ. St. Paul. 39:2 (1990), 211–240.
  • T. Shioda, “On the rank of elliptic curves over ${\bf Q}(t)$ arising from $K3$ surfaces”, Comment. Math. Univ. St. Paul. 43:1 (1994), 117–120.
  • T. Shioda, “The elliptic $K3$ surfaces with with a maximal singular fibre”, C. R. Math. Acad. Sci. Paris 337:7 (2003), 461–466.
  • T. Shioda, “On $K3$ surfaces defined over ${\bf Q}$”, Comment. Math. Univ. St. Pauli 54:1 (2005), 87–88. Correction to [Shioda-20?].
  • T. Shioda, “Kummer sandwich theorem of certain elliptic $K3$ surfaces”, Proc. Japan Acad. Ser. A Math. Sci. 82:8 (2006), 137–140.
  • T. Shioda and H. Inose, “On singular $K3$ surfaces”, pp. 119–136 in Complex analysis and algebraic geometry, edited by W. L. B. Jr. et al., Iwanami Shoten, Tokyo, 1977.
  • T. Shioda and N. Mitani, “Singular abelian surfaces and binary quadratic forms”, pp. 259–287 in Classification of algebraic varieties and compact complex manifolds, edited by H. Popp, Lecture Notes in Math. 412, Springer, Berlin, 1974.
  • J. T. Tate, “Algebraic cycles and poles of zeta functions”, pp. 93–110 in Arithmetical Algebraic Geometry (West Lafayette, IN, 1963), edited by O. F. G. Schilling, Harper & Row, New York, 1965.
  • J. Tate, “On the conjectures of Birch and Swinnerton-Dyer and a geometric analog”, pp. 415–440 in Sém. Bourbaki $1965/66$ (Exposé 306), edited by N. H. K. A. Grothendieck, 1966. Reprinted as pages 189–214 of Dix exposés sur la cohomologie des schemas, North-Holland, Amsterdam, 1968.
  • J. T. Tate, “The arithmetic of elliptic curves”, Invent. Math. 23 (1974), 179–206.
  • J. Top and N. Yui, “Explicit equations of some elliptic modular surfaces”, Rocky Mountain J. Math. 37:2 (2007), 663–687.
  • P. J. Weinberger, “Exponents of the class groups of complex quadratic fields”, Acta Arith. 22 (1973), 117–124.